SSRIs and SNRIs may improve weight status in short term, but not long term
TUESDAY, June 2, 2015 (HealthDay News) — Youth prescribed antipsychotic medication should be monitored for exaggerated weight gain, and agents other than olanzapine, clozapine, and risperidone may be best in patients where obesity is a pre-existing concern, according to a review published online May 28 in Obesity Reviews.
J. Reekie, from the University of Aberdeen in the United Kingdom, and colleagues conducted a comprehensive literature review to examine studies reporting weight in relation to antipsychotic and antidepressant use in children and adolescents. Data were included from 42 articles.
The researchers observed no weight gain with selective serotonin reuptake inhibitors (SSRIs) or serotonin and norepinephrine reuptake inhibitors (SNRIs), and some evidence for an association with improvement in weight status over the short, but not long, term. There was an association between antipsychotics and weight gain; risperidone had a larger weight gain effect than lithium, divalproex sodium, and pimozide in drug comparison studies. Less weight gain was seen with augmentation therapy with metformin or topiramate.
“The evidence from this review suggests that SSRI and SNRI [medications] do not generally cause weight gain and may at least in the short term lead to weight loss, but that olanzapine, clozapine and risperidone lead to significant weight gain in this patient population,” the authors write.
Full Text (subscription or payment may be required)
Copyright © 2015 HealthDay. All rights reserved.